Alert archive / Kansas / High Wind Watches in 2022

High Wind Watch 8, NWS Dodge City, KS

November 30, 202216 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Nov 30, 2022, 3:40 PM CST for 16 counties in Kansas. It took effect at Dec 2, 2022, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 3:40 PM CST (21:40 UTC)
In effect from
Dec 2, 2022, 12:00 PM CST
Expired
Dec 2, 2022, 3:42 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-178 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS73 KDDC 302140
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
340 PM CST Wed Nov 30 2022

KSZ074-075-084>086-010830-
/O.NEW.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
340 PM CST Wed Nov 30 2022

...HIGH WIND WATCH IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts over 55 mph possible.

* WHERE...Stanton, Grant, Morton, Stevens and Seward Counties.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
5 follow-up statements
395 
WWUS73 KDDC 010923
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
323 AM CST Thu Dec 1 2022

KSZ061-011730-
/O.EXA.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Hamilton-
Including the city of Syracuse
223 AM MST Thu Dec 1 2022

...HIGH WIND WATCH IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Hamilton County.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

KSZ074-075-084>086-011730-
/O.CON.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
323 AM CST Thu Dec 1 2022

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts over 55 mph possible.

* WHERE...Stanton, Grant, Morton, Stevens and Seward Counties.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
427 
WWUS73 KDDC 011554
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
954 AM CST Thu Dec 1 2022

KSZ061-074-075-084>086-021100-
/O.CON.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Syracuse, Johnson City, Ulysses, Elkhart,
Hugoton, and Liberal
954 AM CST Thu Dec 1 2022 /854 AM MST Thu Dec 1 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Far southwestern Kansas.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
738 
WWUS73 KDDC 012104
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
304 PM CST Thu Dec 1 2022

KSZ030-031-043>045-062-063-076-077-087-020515-
/O.EXA.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Trego-Ellis-Scott-Lane-Ness-Kearny-Finney-Haskell-Gray-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Lakin, Deerfield, 
Garden City, Sublette, Satanta, Cimarron, Montezuma, Meade, 
Plains City, and Fowler
304 PM CST Thu Dec 1 2022

...HIGH WIND WATCH IN EFFECT FRIDAY AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 55
  mph possible.

* WHERE...Trego, Ellis, Scott, Lane, Ness, Kearny, Finney, 
  Haskell, Gray and Meade Counties.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

KSZ061-074-075-084>086-020515-
/O.CON.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Syracuse, Johnson City, Ulysses, Elkhart,
Hugoton, and Liberal
304 PM CST Thu Dec 1 2022 /204 PM MST Thu Dec 1 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Far southwestern Kansas.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
147 
WWUS73 KDDC 020304
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
904 PM CST Thu Dec 1 2022

KSZ030-031-043>045-061>063-074>077-084>087-021200-
/O.CON.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-
Haskell-Gray-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield,
Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, 
Montezuma, Elkhart, Hugoton, Liberal, Meade, Plains City, 
and Fowler
904 PM CST Thu Dec 1 2022 /804 PM MST Thu Dec 1 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 50 to 55 mph 
  possible.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
860 
WWUS73 KDDC 020942
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
342 AM CST Fri Dec 2 2022

KSZ030-031-044-045-063-076-077-084>087-021045-
/O.CAN.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
Trego-Ellis-Lane-Ness-Finney-Haskell-Gray-Morton-Stevens-Seward-
Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, Garden City, Sublette, Satanta, Cimarron, Montezuma, 
Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler
342 AM CST Fri Dec 2 2022


$$

KSZ043-061-062-074-075-021745-
/O.UPG.KDDC.HW.A.0008.221202T1800Z-221203T0000Z/
/O.NEW.KDDC.HW.W.0013.221202T1800Z-221203T0000Z/
Scott-Hamilton-Kearny-Stanton-Grant-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, and Ulysses
342 AM CST Fri Dec 2 2022 /242 AM MST Fri Dec 2 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Scott, Hamilton, Kearny, Stanton and Grant Counties.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Nov 30, 3:35 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 30, 3:35 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
335 PM CST Wed Nov 30 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CST Wed Nov 30 2022

A strong low level jet will develop tonight as mid level flow
increases across the Rockies. Therefore, expect south winds to
increase after sunset instead of decrease. Gusts to 40 mph are
possible after midnight. Temperatures will drop early this
evening into the upper 20s to mid 30s, and then mostly hold
steady after midnight. Temperatures will warm into the 60s in far
western Kansas Thursday, with 50s in central Kansas where less
downslope is expected.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CST Wed Nov 30 2022

A progressive shortwave trough will approach the plains in strong
west-southwest flow across the Rockies on Friday. The main concern
is timing of the associated cold front and implications on fire
weather and high winds. Current thinking is that the extreme southwestern
Kansas counties will have the best chance of both fire weather
and high winds where deep vertical mixing up to around 6,000 feet
AGL is expected. A high wind watch will be issued for extreme
southwestern Kansas for this possibility. A fire weather watch
will be issued for much of southwestern Kansas for Friday
afternoon based on humidity ranging from 10-20 percent and strong
southwesterly wind gusts. Friday will be a warm day ahead of the
front, with afternoon readings in the upper 60s to mid 70s from
north to south. Exact temperatures depend on the frontal timing.

Low amplitude upper level troughing will develop over the
northern plains and upper Midwest by the weekend and into next
week. This will result in occasional cold fronts pushing through
western Kansas, with any arctic air remaining to the north and
east. Thus, day to day temperatures will depend on the timing of
these fast moving fronts, with temperatures varying about 10
degrees from day to day. Confidence on the timing of individual
frontal passages is low. But expect a cool down after the warm day
Friday, with temperatures back closer to seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CST Wed Nov 30 2022

South winds will increase this evening as a strong low level jet
develops. Expect gusts to 35 kts by 07-10z, with some weakening
after 12z as the low level jet weakens. VFR conditions can be
expected.

&&

.FIRE WEATHER...
Issued at 518 AM CST Wed Nov 30 2022

Strong winds and dry air mixing down from mid levels will lead to
critical fire weather conditions Friday afternoon, with the most
extreme conditions in far southwestern Kansas. A fire weather
watch will be posted.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  58  40  76 /   0   0   0   0
GCK  28  60  39  75 /   0   0   0   0
EHA  32  63  42  73 /   0   0   0   0
LBL  28  60  40  76 /   0   0   0   0
HYS  27  57  37  69 /   0   0   0   0
P28  26  53  37  72 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for KSZ044-045-061>064-
074>078-084>088.

High Wind Watch Friday afternoon for KSZ074-075-084>086.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Nov 30, 5:45 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
545 AM CST Wed Nov 30 2022

KSZ030-031-043>046-061>066-074>081-084>090-011145-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
545 AM CST Wed Nov 30 2022 /445 AM MST Wed Nov 30 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous, critical fire weather conditions are forecast to
develop Friday as very strong west winds will develop out ahead of
a fast-moving, strong storm system. Afternoon relative humidity
will fall into the lower to mid teens as well, especially west of
Highway 283. Wind gusts will likely exceed 50 mph during the
afternoon out west of Highway 283, in particular. Then, by
evening, a significant wind shift from west to north at roughly
the same speed will likely occur behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:38 PM CSTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Hamilton and 11 more23 hr

Nearby

High Wind Watches in Kansas, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.